Alert archive / Pennsylvania / Snow Squall Warnings in 2018
Snow Squall Warning 2, NWS State College, PA
NWS State College, PA issued this snow squall warning at Nov 10, 2018, 7:24 AM EST for 4 counties in Pennsylvania. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 10, 2018, 7:24 AM EST (12:24 UTC)
- Expired
- Nov 10, 2018, 8:30 AM EST
- In force
- 66 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Centre County, PA, Mifflin County, PA, Snyder County, PA, Union County, PA
The radar
The State College radar (KCCX), 54 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 0.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- -217 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
247
WWUS51 KCTP 101224
SQWCTP
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service State College PA
724 AM EST Sat Nov 10 2018
PAC027-087-109-119-101330-
/O.NEW.KCTP.SQ.W.0002.181110T1224Z-181110T1330Z/
Mifflin PA-Centre PA-Snyder PA-Union PA-
724 AM EST Sat Nov 10 2018
The National Weather Service in State College PA has issued a
* Snow Squall Warning for...
Northeastern Mifflin County in central Pennsylvania...
Southeastern Centre County in central Pennsylvania...
Western Snyder County in central Pennsylvania...
Southern Union County in central Pennsylvania...
* Until 830 AM EST.
* At 724 AM EST, a dangerous snow squall was located over Coburn,
moving east at 55 mph.
HAZARD...Whiteout conditions. Zero visibility in snow and blowing
snow. Wind gusts greater than 30 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel.
* For those driving on Interstate 80, this includes areas between the
Snow Shoe and Lamar exits, specifically from mile markers 157 to
166.
This includes Interstate 99 from mile markers 70 to 85.
Locations impacted include...
State College, Bellefonte, Lewisburg, Mifflinburg, Park Forest
Village, Woodward, Boalsburg, Winfield, Pleasant Gap, Lemont, Zion,
Houserville, Linntown, Middleburg, Centre Hall, Milesburg, McClure,
Millheim, Penns Creek and Beaver Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
Wet roadways will quickly freeze. Black ice will cause roads, bridges
and overpasses to become slick and dangerous. Slow down and be
prepared for sudden loss of traction.
&&
LAT...LON 4068 7720 4077 7798 4099 7777 4098 7752
4097 7751 4098 7739 4096 7688 4092 7685
TIME...MOT...LOC 1224Z 277DEG 48KT 4085 7749
$$
Ceru1 follow-up statement
722
WWUS51 KCTP 101301
SQWCTP
Snow Squall Warning
National Weather Service State College PA
757 AM EST Sat Nov 10 2018
PAC027-101307-
/O.CAN.KCTP.SQ.W.0002.000000T0000Z-181110T1330Z/
Centre PA-
757 AM EST Sat Nov 10 2018
...THE SNOW SQUALL WARNING FOR SOUTHEASTERN CENTRE COUNTY IS
CANCELLED...
The snow squall which prompted the warning has moved out of the
warned area. Therefore, the snow squall warning has been cancelled.
LAT...LON 4068 7720 4073 7766 4085 7736 4092 7727
4097 7722 4096 7688 4092 7685
TIME...MOT...LOC 1257Z 277DEG 48KT 4079 7690
$$
PAC087-109-119-101330-
/O.CON.KCTP.SQ.W.0002.000000T0000Z-181110T1330Z/
Mifflin PA-Snyder PA-Union PA-
757 AM EST Sat Nov 10 2018
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 830 AM EST FOR
NORTHEASTERN MIFFLIN...WESTERN SNYDER AND SOUTHERN UNION COUNTIES...
At 757 AM EST, a dangerous snow squall was located from near
Mifflinburg westward to near Poe Valley State Park, moving east at
55 mph.
HAZARD...Brief whiteout conditions. Zero visibility in snow and
blowing snow. Wind gusts greater than 30 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel.
Locations impacted include...
Lewisburg, Mifflinburg, Winfield, Linntown, Middleburg, McClure,
Penns Creek, Beaver Springs, Paxtonville, Vicksburg, Troxelville,
Belltown, Weikert, Snyder-Middleswart State Park, Laurelton Center,
Reeds Gap State Park, Seven Mountains, Beavertown, New Berlin and
Hartleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
Wet roadways will quickly freeze. Black ice will cause roads, bridges
and overpasses to become slick and dangerous. Slow down and be
prepared for sudden loss of traction.
&&
LAT...LON 4068 7720 4073 7766 4085 7736 4092 7727
4097 7722 4096 7688 4092 7685
TIME...MOT...LOC 1257Z 277DEG 48KT 4079 7690
$$
La CorteWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this snow squall warning went out at Nov 10, 6:19 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Nov 10, 6:19 AM EST, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service State College PA 619 AM EST Sat Nov 10 2018 .SYNOPSIS... Blustery and unseasonably cold weather to start the weekend with lake effect snow accumulation expected in the northwestern Pennsylvania snowbelt. Fair but chilly weather is expected Sunday into Monday. A large storm will bring rain, snow and travel disruptions to the area Monday night into Tuesday. Cold air will be reinforced behind the early week system with gusty winds adding to the unseasonal chill through midweek. && .NEAR TERM /THROUGH TONIGHT/... An area of heavier snow showers/brief squalls will impact the I-80 corridor across Clearfield/Centre/S. Clinton counties and I-99 from northern Blair into Centre County through 730 AM. Webcams along I-80 show variable road conditions from wet to snowy between exits 120 to 146 (Clearfield to Snow Shoe). SPS was issued for this area. Blustery and cold weather today with max temperatures 15 to 25 degrees below normal for early November. Highs in the upper 20s to upper 30s is about as cold as you can get this time of year with forecast highs near record-low maxes. Factor in very gusty west wind and you get chills in the teens and 20s during the afternoon. An early taste of winter for sure. A tight pressure gradient and mixing in the cold air will result in gusty winds 30-40 mph across most of central PA. Coordinated a wind advisory with PBZ/LWX for the southwest ridges with peak gusts 40-50 mph range. Winds will subside tonight as high pressure drifts to the south of PA. Lake effect and orographic snow showers are expected from the northwest snowbelt down along the Allegheny spine into the Laurel Highlands. Initial west-southwest trajectory over Lake Erie will keep the bulk of the lake effect accumulation along or just east of the I-90 corridor from northern Erie County PA into Chautauqua County NY. Boundary layer flow gets more favorable (shifting to the west-northwest) for snow bands reaching the northwest mtns later today. Blend of hires models supports 1 to 3 inches across northwest Warren County with locally higher amounts possible in the snowbelt. Scattered snow showers/flurries will be across the central and southern Alleghenies with a spotty coating-1" most likely on the ridges west of US-219. A relatively cold night in store for this time of year with lows in the 20s or -5 to -10 degrees below climo. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... Lowering subsidence inversion and veering in the low level wind profile will spell and end to the LES early Sunday. A cold but fair/partly sunny day with max temps 10 to 15 degrees below normal. It will stay dry and chilly with increasing clouds Sunday night through Monday afternoon. A longwave positively tilted trough evolving across the central U.S. will spawn a strengthening low pressure system that will quickly move northeast from the Gulf coast to near the VA coast by the end of the period. The developing large scale storm will gather plenty of moisture from the Gulf of Mexico and bring widespread precipitation to central PA in the form of soaking rain and accumulating snow Monday night into Tuesday. Blend of NBM/WPC snowfall paints a swath of 1-3 inches across the northern 1/3 of the CWA in the 00-12Z Tuesday window. The highest confidence for snow accumulation is north of I-80. The snow would coincide with the Tuesday morning commute so anticipate some slippery roads and travel disruptions. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As the low continues to deepen as it moves into New England, expect precipitation to continue through Tuesday afternoon with snow most likely across the higher elevations from the Laurel Highlands into the north-central Alleghenies (mainly west of I-99 and north of I-80). Additional accumulations are likely over these areas. It will turn wind and colder Tuesday night into Wednesday with lake effect/orographic snow showers and perhaps some squalls. Wind gusts 30+ mph are likely in the tight gradient behind the departing storm. Additional lake effect accumulations are likely into Wednesday. Wednesday looks very similar to today (11/10) and even colder Wednesday night with lows in the teens to mid 20s. High pressure will provide improving conditions into late week with temps moderating a bit on Friday. && .AVIATION /11Z SATURDAY THROUGH WEDNESDAY/... MVFR at BFD and UNV from 11Z through 15Z with periods of IFR cigs and vsbys at times for BFD, UNV and FIG. Snow bands heavy to bring vsbys to 1/4SM or less at times. Expect these post frontal snow bands to continue to move through central PA early this morning. Once the front gets eastward the snow bands will weaken if not cease. However the gusty winds will continue through the day. So expect westerly winds with gusts upwards of 30 kts possible through the day. These winds will shift to the northwest later in the day which will bring snow showers through the NW. After 21Z expect possible MVFR to IFR cigs and vsbys at BFD and JST from these showers. .Outlook... Sun...MVFR cigs/lingering snow showers northwest airspace improving late. Mon-Tue...VFR early becoming MVFR/IFR with widespread rain developing Monday continuing into Tue. Some snow possible NW. Wed...Post frontal flow with regular IFR/MVFR cigs and SCT SHSN NW and mainly VFR SE. && .CTP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 3 PM EST this afternoon for PAZ024-025-033- 034. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...Steinbugl AVIATION...Ceru/Martin
Hazardous weather outlook, Nov 10, 2:53 AM EST, 4 hours 31 minutes before
Hazardous Weather Outlook National Weather Service State College PA 253 AM EST Sat Nov 10 2018 PAZ026>028-035-036-049>053-056>059-063>066-110800- Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 253 AM EST Sat Nov 10 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Wind gusts between 30 and 40 mph today will blow around unsecured property and may result in minor wind damage. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ024-025-033-034-110800- Cambria-Blair-Somerset-Bedford- 253 AM EST Sat Nov 10 2018 ...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 3 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ006-010>012-017>019-037-041-042-045-046-110800- Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming- 253 AM EST Sat Nov 10 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Wind gusts between 30 and 40 mph today will blow around unsecured property and may result in minor wind damage. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Accumulating snow is likely Monday night into Tuesday especially north of Interstate 80. Be prepared for hazardous travel conditions and longer commute times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004-005-110800- Warren-McKean- 253 AM EST Sat Nov 10 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Lake effect snow and gusty winds will impact the area through tonight. 1 to 3 inches of snow accumulation is expected with locally higher amounts possible in the snowbelt areas along and north of Route 6. Be prepared for hazardous travel, reduced visibility and longer travel times. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Accumulating snow is likely Monday night into Tuesday. Be prepared for hazardous travel conditions and longer commute times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MS
In the hours before
Special weather statement, Nov 10, 5:37 AM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service State College PA
537 AM EST SAT NOV 10 2018
PAZ012-017>019-024>026-045-101230-
Northern Centre PA-Southern Clinton PA-Northern Clinton PA-
Clearfield PA-Blair PA-Cambria PA-Huntingdon PA-Southern Centre PA-
537 AM EST SAT NOV 10 2018
...A SNOW SQUALL WILL AFFECT PARTS OF NORTHERN CENTRE...SOUTHERN
CLINTON...NORTHERN CLINTON...CLEARFIELD...BLAIR...CAMBRIA...
HUNTINGDON...AND SOUTHERN CENTRE COUNTIES...
HAZARDS...A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than a quarter of a mile.
LOCATION AND MOVEMENT...At 536 AM EST, a snow squall was along a line
extending from near Woodland to near Northern Cambria and moving east
at 35 MPH.
THIS SQUALL WILL BE NEAR...
Clearfield, Lecontes Mills and Woodland around 540 AM EST.
North Philipsburg, Karthaus and Philipsburg around 550 AM EST.
Prince Gallitzin State Park and Pine Glen around 600 AM EST.
Moshannon and Black Moshannon State Park around 605 AM EST.
Blandburg, Snow Shoe and Clarence around 610 AM EST.
Julian around 615 AM EST.
For those driving on Interstate 80, this includes areas between the
Dubois and Loganton exits, specifically from mile markers 97 to 178.
This includes Interstate 99 from mile markers 40 to 85.
SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.
&&
LAT...LON 4072 7880 4114 7880 4120 7876 4121 7731
4063 7776 4059 7781 4055 7784 4060 7886
TIME...MOT...LOC 1036Z 283DEG 30KT 4104 7833 4071 7880
CeruSpecial weather statement, Nov 10, 7:05 AM EST, 19 minutes before
Special Weather Statement National Weather Service State College PA 705 AM EST Sat Nov 10 2018 PAZ027-049-050-101315- Mifflin-Union-Snyder- 705 AM EST Sat Nov 10 2018 ...Snow squalls early this morning... Snow squalls accompanied by winds of up to 30 mph will impact portions of Mifflin, Union and Snyder Counties through 8 AM. Expect rapid loss in visibility and slippery road conditions. MS
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 2:15 AM EST | Wind Advisory | CTP | Bedford, Blair, Cambria, Somerset | 13 hr |
| Nov 10, 5:37 AM EST | Special Weather Statement | CTP | Centre, Clearfield | 113 min |
| Nov 10, 6:44 AM EST | Snow Squall Warning | CTP | Centre | 46 min |
| Nov 10, 7:40 AM EST | Special Weather Statement | CTP | Cameron, Clinton, Elk, Potter | 65 min |
| Nov 10, 8:05 AM EST | Snow Squall Warning | CTP | Centre, Columbia, Mifflin, Montour, Northumberland, Schuylkill and 2 more | 55 min |
| Nov 10, 8:33 AM EST | Snow Squall Warning | CTP | Blair, Cambria, Centre, Clearfield, Huntingdon | 42 min |
| Nov 10, 11:02 AM EST | Special Weather Statement | CTP | Blair | 28 min |
Nearby
Snow Squall Warnings in Pennsylvania, 2018Every snow squall warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.